Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 3616  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2011  |  Volume : 56  |  Issue : 3  |  Page : 351-352
Imatinib induced lichen planus


1 Department of Dermatology, Sri Ramachandra University, Chennai, Tamil Nadu, India
2 Department of Hemato Oncology, Sri Ramachandra University, Chennai, Tamil Nadu, India

Date of Web Publication30-Jun-2011

Correspondence Address:
R Sudha
Department of Dermatology, Sri Ramachandra University, Chennai, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.82502

Rights and Permissions



How to cite this article:
Sudha R, Vetrichevvel T P, Krishnarathnam K, Anandan S. Imatinib induced lichen planus. Indian J Dermatol 2011;56:351-2

How to cite this URL:
Sudha R, Vetrichevvel T P, Krishnarathnam K, Anandan S. Imatinib induced lichen planus. Indian J Dermatol [serial online] 2011 [cited 2020 Jul 12];56:351-2. Available from: http://www.e-ijd.org/text.asp?2011/56/3/351/82502


Sir,

A 32-year-old man was referred with multiple hyperpigmented, itchy raised lesions over the scalp, face, neck, shoulders, and limbs of 3 weeks duration. The lesions had started on the limbs, and later involved the face and shoulders. There was no history of blisters occurring over the lesions or involvement of the other parts of trunk. Apparently, 5 months before the onset of the skin lesions he had been started on imatinib mesylate (400 mg/day) for chronic myeloid leukemia with a total leukocyte count of 2,17,600 with abnormal cell 85% at the time of initiation of therapy. Following the initiation of therapy, he had noticed generalized lightening of skin color after 1 month which resolved on its own. He had also been on treatment with tablet paracetemol and multivitamins during the course of therapy. Cutaneous examination revealed multiple well-defined hyperpigmented violaceous plaques over the extensors of the hands, legs [Figure 1], face [Figure 2], and upper shoulders with a similar plaque over the scalp associated with alopecia. Histopathology of a representative lesion revealed hyperkeratotic, hyperplastic squamous epithelium, pigment incontinence, and a band of mononuclear infiltrate in subepithelial tissue eroding the dermoepidermal junction [Figure 3], suggestive of lichen planus. Serological tests for HIV, HbsAg, and HCV were negative. A diagnosis of lichen planus probably induced by imatinib mesylate was done, and he was treated with topical clobetasol propionate and antihistamines. Since the nature of the adverse cutaneous drug reaction was not severe, the drug was not interrupted but the patient was advised to follow up at monthly intervals with a suggestion to the hemato-oncologist about the early dose reduction of imatinib if the clinical and lab parameters permit. The patient had shown complete flattening of the plaques with postinflammatory hyperpigmentation at 3 months of follow-up and was on dose reduction. The patient was taken off topical steroids and continued to be in clinical remission at 6 months follow-up.
Figure 1: Multiple hyperpigmented plaques on bilateral legs

Click here to view
Figure 2: Multiple purplish papules on face

Click here to view
Figure 3: Histopathology showing interface dermatitis

Click here to view


Lichen planus-like or lichenoid eruptions describe a group of cutaneous reactions identical to lichen planus, with localized or generalized eczematous papules and plaques and variable desquamation, but with characteristic differences. Lichenoid drug eruptions typically appear symmetrically on the trunk and extremities (photo-distributed pattern), unlike the flexural distribution of classic lichen planus, do not exhibit Wickham striae and heal with prominent postinflammatory hyperpigmentation. The occurrence of these lichenoid lesions is usually dose dependant. [1]

Imatinib is recommended as first-line therapy in newly diagnosed patients with Philadelphia chromosome-positive chronic myeloid leukemia at a daily dose of 400 mg. A higher dose of 600 mg per day is recommended in accelerated or myeloid blastic phases of the disease, escalated to 800-1000 mg if an adequate hematologic or cytogenetic response is not observed. [2] Lichenoid reactions have generally been reported at dosages of 400 mg/day and have been variably treated with topical steroids, systemic steroids, imatinib interruption, and restarting at a lower dose with periodic escalation. Considering the fact that tolerance occurs with imatinib therapy and severe skin reactions are generally seen at 600-1000 mg/day, [2] we continued the patient on the same dose and the lesions disappeared with topical therapy and dose reduction suggesting a sublesional dose as occurrence of lichenoid reaction with imatinib is a pharmacological effect rather than hypersensitivity. [3] This case underlines the complete resolution of skin lesions with topical therapy and early dose reduction with disease remission, without interruption of therapy.

 
   References Top

1.Pillelkow M. Lichen Planus. In: Wolff K, Goldsmith L, Katz S, Gilchrest B, Paller A, Leffell D editors. Fitzpatrick's Dermatology in general medicine. New York: McGraw-Hill; 2008.p.244.  Back to cited text no. 1
    
2.Henkes M, Kuip H, Aulitzky W. Therapeutic options for chronic myeloid leukemia: focus on imatinib. Ther Clin Risk Manag 2008;4:163-87.  Back to cited text no. 2
    
3.Thellin LA. Cutaneous reactions related to systemic immunomodulators and targeted therapeutics. Dermtol Clin 2008;26:103-19.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Generalized lichenoid drug eruption associated with imatinib mesylate therapy
Ghosh, S.K.
Indian Journal of Dermatology. 2013;
[Pubmed]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (803 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed2026    
    Printed47    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    
    Cited by others 1    

Recommend this journal